Resources & Education

November 24th, 2014

Tips to recognize and prevent accidental opioid overdose

Overdose Drug AddictAccording to the Harm Reduction Coalition, drug overdose is the leading cause of accidental death in the United States. In addition, overdose rates have risen five-hundred percent since 1990.

Overdose is both extremely dangerous and much more common than most people assume. Opioid overdose has been the cause of many teen deaths within the last ten years, leading to more media attention regarding the increase in use and abuse of opioid drugs.

Some risk factors that increase the possibility of overdose are:

  • Mixing different drugs or combining drugs with alcohol
  • “Speedballing” (mixing heroin and cocaine)
  • Mixing opioids with sedative medications
  • Exceeding your tolerance or taking a high dose after detox
  • Not knowing the strength, dosage or purity
  • Using alone
  • Poor physical health, liver or kidney health

There are several ways to recognize if someone is experiencing an overdose, or may be close to one. Opioid overdose can move quickly from bad to worse. Signs and symptoms of an impending opioid overdose can include the following:

  • Small, contracted pupils
  • Muscles are loose and droopy
  • May appear lethargic and/or fall asleep
  • Continuously scratching at skin
  • Slurred speech
  • Aloof and confused, but may respond to some stimuli

Symptoms of an overdose may include the following and emergency services should be called immediately:

  • Awake but cannot communicate
  • Limp, weak body
  • Pale face and clammy hands
  • Blue, purple, grey or greenish skin
  • Slow, shallow breathing
  • Slow, erratic pulse or no pulse at all
  • Choking or gurgling sounds
  • Vomiting
  • Loss of consciousness
  • Unresponsive to stimuli

Some people believe a victim may be making strange noises while they’re “sleeping” when they could be choking and suffocating while unconscious. If you hear an unfamiliar noise, it would be best to attempt to wake the person and keep them conscious.

Though it is rare for someone to die immediately from an overdose, it is possible, so the sooner the emergency services are summoned, the better.

Responding to an opioid overdose should happen quickly, beginning with the following:

  • Call or have someone call 9-1-1. (Please note that in cases of emergencies you are protected by the 9-1-1 Good Samaritan Law.)
  • Check for breathing and consciousness.
  • Say something that would require a response from the person.
  • Attempt to wake the victim or get them to focus.
  • While waiting for help put the person in the recovery position (see below illustration).
  • Have any and all information ready for emergency services when they arrive.

Overdose recovery position

What about Narcan (Naloxone)?

Administering Naloxone is a way to prevent lasting damage from opioid overdoses. Naloxone is a drug used to reverse the effects of opioid overdose and is included in most overdose response kits. It can be administered nasally or through injection. If no opioids are present in the blood, it has no effect.

Naloxone emergency kits have become available in more areas as education about the drug has spread. There are take-home kits containing instructions and educational material, naloxone and more information about preventing opioid overdose. Naloxone kits can be ordered by most pharmacies after being prescribed by a doctor.

Though the drug is only temporary and wears off in 20-90 minutes, it can still help provide the necessary time needed for emergency services to arrive and keep people alive.

Horizon Health Services in Western New York offers opiate overdose prevention trainings and kits which include Naloxone.  Visit their website to find out more about the prevention kits and training schedule.  If you are concerned for a loved one or a family member, contact Horizon Health Services at (716) 831-1800.

Comments are closed.

© 2022 Horizon Health Services. All rights reserved.

Horizon